Alert archive / Michigan / River Flood Warnings in 2023

River Flood Warning 21, NWS Grand Rapids, MI

April 5, 2023Ionia County, Michigan

NWS Grand Rapids, MI issued this river flood warning at Apr 5, 2023, 9:16 PM EDT for Ionia County, Michigan. It was in force for 29 hr.

The area

The outline as issued.

The facts

Issued
Apr 5, 2023, 9:16 PM EDT (01:16 UTC)
Expired
Apr 7, 2023, 2:00 AM EDT
In force
29 hr
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Flood severity
Unknown

County Ionia County, MI

The radar

The Grand Rapids radar (KGRR), 53 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Grand River at Portland (PORM4). The gauge peaked at 12.21 ft at Apr 6, 2023, 1:00 AM EDT.

actionminormoderate10121404/0604/0704/08
Action stage
11 ft
Minor stage
12 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04114000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

288 
WGUS43 KGRR 060116
FLWGRR

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Grand Rapids MI
916 PM EDT Wed Apr 5 2023

...The National Weather Service in Grand Rapids MI has issued a 
Flood Warning for the following rivers in Michigan...

  Grand River at Portland affecting Ionia County.

For the Grand River...including Portland...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov/grr.

&&


MIC067-070330-
/O.NEW.KGRR.FL.W.0021.230406T0116Z-230407T0600Z/
/PORM4.U.ER.230406T0200Z.230406T0600Z.230406T1800Z.NR/
916 PM EDT Wed Apr 5 2023

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Grand River at Portland.

* WHEN...From Wednesday evening to early Friday morning.

* IMPACTS...At 12.0 feet, Expect minor flooding in the Village of 
  Lyons and low lying areas adjacent to the river. Two Rivers Park 
  in Portland becomes flooded.

* ADDITIONAL DETAILS...
  - At 8:00 PM EDT Wednesday the stage was 11.8 feet.
  - Forecast...The river is expected to rise above flood stage
    late Wednesday evening to a crest of 12.1 feet just after
    midnight. It will then fall below flood stage Thursday
    afternoon.
  - Flood stage is 12.0 feet.
  - Flood History...This crest is above a previous crest of 11.3
    feet on May 19 2020.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4303 8488 4284 8486 4283 8484 4277 8484
      4278 8499 4296 8499


$$

CAS
1 follow-up statement
819 
WGUS83 KGRR 061439
FLSGRR

Flood Statement
National Weather Service Grand Rapids MI
1039 AM EDT Thu Apr 6 2023

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Grand River at Portland affecting Ionia County.

  Looking Glass River Near Eagle affecting Clinton County.

MIC067-061545-
/O.CAN.KGRR.FL.W.0021.000000T0000Z-230406T1439Z/
/PORM4.U.ER.000000T0000Z.230406T0600Z.230406T1015Z.NR/
1039 AM EDT Thu Apr 6 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Grand River at Portland.

* ADDITIONAL DETAILS...
  - At 9:00 AM EDT Thursday the stage was 11.8 feet.
  - Forecast...The river is expected to fall to 7.8 feet Thursday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4303 8488 4284 8486 4283 8484 4277 8484
      4278 8499 4296 8499


$$

MIC037-061545-
/O.CAN.KGRR.FL.W.0014.000000T0000Z-230406T1439Z/
/EAGM4.U.ER.230405T1732Z.230406T0245Z.230406T1005Z.NO/
1039 AM EDT Thu Apr 6 2023

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Looking Glass River Near Eagle.

* ADDITIONAL DETAILS...
  - At 8:45 AM EDT Thursday the stage was 6.8 feet.
  - Forecast...The river is expected to fall to 4.4 feet Thursday
    morning.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4290 8489 4286 8474 4287 8455 4281 8455
      4279 8474 4283 8489


$$

04

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 5, 7:54 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Apr 5, 7:54 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
754 PM EDT Wed Apr 5 2023

LATEST UPDATE...
Aviation

.DISCUSSION...(This evening through next Wednesday)
Issued at 206 PM EDT Wed Apr 5 2023

- Narrow line of showers/storms mid to late afternoon today

The cold front was crossing Lake MI early this afternoon . A
narrow corridor of instability as developed out ahead of it. ML
CAPE values are forecast to increase to 250-500 J/kg which should
be enough to generate a few thunderstorms along this front.
However...these limited values should act to reduce the severe
weather risk despite the stronger deep layer shear present. Will
continue to monitor trends closely until the front clears the CWA.

- Gusty winds ahead of the front

The KGRR VWP was showing 850 mb winds of 60 knots. With the mixing
heights deepening over the next hour or two...we could see gusts
occasionally topping 35 knots and possibly briefly reaching 45
knots. These winds are strong enough to generate isolated power
outages.

- A small risk for snow Friday night north

A tighter baroclinic zone will be situated over norther zones
then..roughly from Ludington to Harrison. Some isentropic lift is
noted along in this region Friday night and condensation pressure
deficits decrease. Forecast soundings look saturated and cold
enough for some snow however the thermal gradient lifts quickly
north of the CWA. We will feature a chance for snow over northern
zones then with no accumulations at this time.

- Warming trend next week

A strengthening high pressure system tracks from the Great Lakes
region Sunday to the Mid Atlantic states where it will become
stationary for the middle of next week. This system will act to
draw up a warm airmass from the Lower Plains states. The
temperature at 925 mb surges into the teens here in MI...which
will support max temperature topping the 70 degree mark. As is
typical for this time of the year...lakeshore locations will be
quite a bit lower with the max temperatures due to the onshore
flow from the colder waters of Lake MI. Ensemble max temperatures
from the GFS show this warmup nicely featuring multiple days in
the 70s starting next Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 754 PM EDT Wed Apr 5 2023

VFR conditions expected to prevail behind a departing cold front
tonight and Thursday, with the main aviation issue being the
strong/gusty westerly winds. We have some sfc gusts to 35 kts
occurring currently which will settle down a bit over the next
couple hours, but gusts to 25 kts are still possible overnight
into Thursday- especially Thur afternoon. We could have a period
between about 08Z and 13Z however where the sustained wind drops
to around 10-12 kts with fewer higher gusts.

&&

.MARINE...
Issued at 206 PM EDT Wed Apr 5 2023

We issued gale warning earlier. The stronger winds occurring near
and over Lake MI were strong enough to go with the gale warning.
The pressure gradient weakens this evening so the winds will
gradually weaken as well. Small craft advisories will be needed
into Thursday evening after the gale warning expires this
evening.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Gale Warning until 8 PM EDT this evening for LMZ844>849.

&&

DISCUSSION...MJS
AVIATION...Meade
MARINE...MJS
Hazardous weather outlook, Apr 5, 8:59 PM EDT, 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
859 PM EDT Wed Apr 5 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-060800-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
859 PM EDT Wed Apr 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

LMZ844>849-060800-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
859 PM EDT Wed Apr 5 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Tonight

Winds and waves will be hazardous to small craft tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Winds and waves will be hazardous to small craft Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Local storm report, Apr 5, 4:49 PM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
449 PM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HEAVY RAIN       4 NW MONTAGUE           43.45N 86.42W
04/05/2023  M1.39 INCH       MUSKEGON           MI   CO-OP OBSERVER

            RAINFALL IN THE LAST 24 HOURS.

&&
Local storm report, Apr 5, 5:49 PM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
549 PM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 AM     TSTM WND DMG     LAMONT                  43.01N 85.91W
04/05/2023                   OTTAWA             MI   BROADCAST MEDIA

            SEVERAL TREES UPROOTED AND BLOWN OVER IN THE
            AREA OF MAPLEWOOD CEMETERY. NUMEROUS LIMBS
            DOWN AS WELL.

0945 AM     TSTM WND DMG     1 ENE LAMONT            43.02N 85.88W
04/05/2023                   OTTAWA             MI   BROADCAST MEDIA

            SHEET METAL ROOF BLOWN OFF HORSE POLE BARN.
            SECTIONS LAYING 500 FT AWAY TO THE
            EAST-NORTHEAST.

&&
Local storm report, Apr 5, 5:54 PM EDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
554 PM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HEAVY RAIN       GRAND LEDGE             42.75N 84.74W
04/05/2023  M1.27 INCH       EATON              MI   BROADCAST MEDIA

            TOTAL RAINFALL TODAY.

0452 PM     HEAVY RAIN       SAINT JOHNS             43.00N 84.56W
04/05/2023  M1.26 INCH       CLINTON            MI   BROADCAST MEDIA

            TOTAL RAINFALL TODAY.

&&
Local storm report, Apr 5, 6:04 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
604 PM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     NON-TSTM WND GST 2 SSW CASCADE           42.88N 85.52W
04/05/2023  M49 MPH          KENT               MI   ASOS

            ASOS STATION KGRR GERALD R FORD INTL.

&&
Local storm report, Apr 5, 7:25 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
725 PM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     NON-TSTM WND GST EAST GRAND RAPIDS       42.95N 85.61W
04/05/2023  M44 MPH          KENT               MI   CO-OP OBSERVER

&&

CAS
Local storm report, Apr 5, 7:28 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
728 PM EDT WED APR 5 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0628 PM     NON-TSTM WND GST 3 NNE EDGEMONT PARK     42.78N 84.58W
04/05/2023  M47 MPH          CLINTON            MI   ASOS

            ASOS STATION KLAN LANSING.

0522 PM     NON-TSTM WND GST 3 NE PORTAGE            42.23N 85.55W
04/05/2023  M47 MPH          KALAMAZOO          MI   ASOS

            ASOS STATION KAZO KALAMAZOO/BC INTL AIRPORT.

&&

CAS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 8:01 PM EDTSmall Craft AdvisoryGRR31 hr

Nearby

River Flood Warnings in Michigan, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.